Texas, 2023

Drought in Texas, March 7 to 31, 2023

March 7 to 31, 2023 · NWS BRO · 8 events in 8 counties and zones

Lack of persistent rainfall across the region led to the expansion of Extreme (D3) Drought across all of the Brooks/Kenedy Ranches, Brush Country, and the Rio Grande Plains along with some development in the Upper Rio Grande Valley. This includes Inland Kenedy County, all of Brooks, Jim Hogg, and Zapata Counties, northwestern Starr County and the northern portion of northern Hidalgo County.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Lack of persistent rainfall across the region led to the expansion of Extreme (D3) Drought across all of the Brooks/Kenedy Ranches, Brush Country, and the Rio Grande Plains along with some development in the Upper Rio Grande Valley. This includes Inland Kenedy County, all of Brooks, Jim Hogg, and Zapata Counties, northwestern Starr County and the northern portion of northern Hidalgo County. Severe (D2) developed across all of southern Hidalgo County, Inland Willacy and Inland Cameron Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 6, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 6, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1045 PM CST Mon Mar 6 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 240 PM CST Mon Mar 6 2023

Modest mid-level ridging and surface high pressure will dominate
through the short term. This means that temperatures will run 5 to
10 degrees above normal. Fog and increased low clouds appear to
be in the cards for almost all areas tonight through Tuesday
morning; the models are advertising a good signal for fog, and
have thus included a generous mention of this in the forecast. The
pressure gradient will tighten up a bit Tuesday afternoon due to
pressure falls over the Southern High Plains, supporting breezier
southeast winds along the Lower Texas Coast and coastal counties.
Rip current risk remain moderate today and tonight, and may
continue to be elevated on Tuesday.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 240 PM CST Mon Mar 6 2023

The start of the long term on Wednesday will continue with the above
normal temperatures and lack of rain until Thursday evening as mid-
level ridging will dominate over Deep South Texas and the Lower Rio
Grande Valley. A shortwave will move into the Northern Plains by
Thursday and push a cold front into Texas. While the cold front
approaches to the north of Deep South Texas, it appears to stall out
and then retreat towards the north as a warm front. However, there
will be the potential for showers and possible thunderstorms
starting Thursday evening and possibly lasting until Friday night.
Onshore flow will continue for most of the long term until Sunday.
Sunday will see the passage of cold front that will bring a bit of
cooler temperatures to Deep South Texas. The timing of the front
passage varies a bit with the GFS being a little fast than the Euro
at this time. This cold front is not expected to bring any rain with
it.

As for temperatures, highs will be in the range of 80s to low or mid
90s for Wendesday through Sunday, however the highs on Monday will be
in the upper 70s to low 80s. Meanwhile, low temperatures will be in
the range of upper 60s to low 70s for Wednesday through Sunday, but
the lows for Monday will be in the 60s.

&&

.AVIATION...
(06Z TAFS)
Issued at 1034 PM CST Mon Mar 6 2023

Satellite imagery and surface observations indicate that low
clouds are beginning to form over Deep South Texas and the Rio
Grande Valley right now, and this cloudiness should be a limiting
factor for sustained fog tonight. Thus, left the TEMPO in place
for overnight fog with light surface winds. Full VFR will be on
display tomorrow with breezy winds, before a slip into MVFR
possibly occurs for Tuesday night.

&&

.MARINE...
Issued at 240 PM CST Mon Mar 6 2023

Moderate to occasionally fresh southeast winds and moderate seas
will occur along the Lower Texas Coast through Tuesday night.
Operators of small craft may need to exercise caution on the
Laguna Madre Tuesday and Tuesday night. Sea fog may develop
tonight, especially over the Laguna Madre and nearshore Gulf
waters, with the threat of lower visibility, sometimes below a
mile.

Wednesday through Monday...Light to moderate southeast winds and
moderate seas are expected Wednesday through Sunday. Winds on the
Laguna Madre could increase each afternoon and may lead to Small
Craft Exercise Caution conditions. Wednesday looks like a prime
day for winds to kick up as a cold front starts approaches the
Lower Texas Coast. Isolated to scattered showers and thunderstorms
will be possible on Friday. Possible Small Craft Exercise Caution
conditions might be needed again on Monday after a cold front
moves through the Lower Texas Coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             70  84  70  82 /   0   0   0   0
HARLINGEN               68  90  68  88 /   0   0   0   0
MCALLEN                 71  91  69  89 /   0   0   0   0
RIO GRANDE CITY         70  95  67  93 /   0   0   0   0
SOUTH PADRE ISLAND      68  75  68  73 /   0   0   0   0
BAYVIEW/PORT ISABEL     68  84  68  81 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&
Hazardous weather outlook, Mar 6, 4:11 PM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
411 PM CST Mon Mar 6 2023

TXZ248>255-351-353>355-451-454-455-072215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
411 PM CST Mon Mar 6 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Patchy to areas of fog possible tonight. A Dense Fog Advisory may
be needed for visibility less than one quarter mile.

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the local beaches
Tuesday through Sunday.

A Wind Advisory may be needed for the eastern and central portions
of Deep South Texas and the Rio Grande Valley on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-072215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
411 PM CST Mon Mar 6 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Patchy to areas of fog possible tonight. A Marine Dense Fog
Advisory may be needed for visibility less than one nautical mile.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Cameron

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Lack of persistent rainfall coupled with dry to very dry conditions allowed Severe (D2) Drought to develop across all of inland Cameron County in mid-March.

Drought, Southern Hidalgo County

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Lack of persistent rainfall coupled with dry to very dry conditions allowed Severe (D2) Drought to develop across all of southern Hidalgo County in mid-March.

Drought, Willacy

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Lack of persistent rainfall coupled with dry to very dry conditions allowed Severe (D2) Drought to develop across all of inland Willacy County in mid-March.

Drought, Northern Hidalgo County

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Lack of persistent rainfall coupled with dry to very dry conditions led to the development of Extreme (D3) Drought across the across the northern couple of miles of northern Hidalgo County in mid-March. It expanded slightly to the south on March 14th.

Drought, Brooks

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Hot, windy, and dry weather in early March coupled with long term rainfall deficits pushed Extreme Drought (D3) across all of Brooks County by March 7th. These conditions would prevail through the end of the month; areas of rain would arrive during the last few days of the month, beginning weekly improvements in April that spread from the Lower Valley through the Brush Country and Coastal Plains.

Drought, Jim Hogg

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Hot, windy, and dry weather in early March coupled with long term rainfall deficits pushed Extreme Drought (D3) across all of Jim Hogg County by March 7th. These conditions would prevail through the end of the month; areas of rain would arrive during the last few days of the month, beginning weekly improvements in April that spread from the Lower Valley through the Brush Country and Coastal Plains.

Drought, Zapata

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Hot and very dry weather in early March coupled with long term rainfall deficits pushed Extreme Drought (D3) across all of Zapata County by March 7th. These conditions would prevail through the end of the month; some rain would arrive during the last few days of the month, beginning weekly improvements in April that spread from the Lower Valley through the Brush Country and Rio Grande Plains.

Drought, Starr

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Continuation of hot, dry, and breezy to windy conditions expanded Extreme (D3) and Severe (D2) Drought across Starr County on March 7, which would continue through the end of the month. D3 conditions covered the western third of the county, from the four corners location along the Brooks, Hidalgo, and Jim Hogg County lines southwest to near Roma, with Severe (D2) conditions to the east and southeast of this line.

The first torrential rains of the spring would arrive on March 28th across the southern third of the county, which would begin a steady improvement in April.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076088, 1076089, 1076090, 1076092, 1089453, 1089454, 1089456, 1089461.